Jensen's inequality for monetary utility functions
© Liu and Jiang; licensee Springer. 2012
Received: 5 July 2011
Accepted: 7 June 2012
Published: 7 June 2012
In this paper, we prove that Jensen's inequality holds true for all monetary utility functions with respect to certain convex or concave functions by studying the properties of monetary utility functions, convex functions and concave functions.
1 Introduction and preliminaries
Monetary utility functions have recently attracted much attention in the mathematical finance community, see e.g. [1–4]. According to , a monetary utility function U can be identified with a convex risk measure ρ by the formula U(ξ) = - ρ(ξ); convex risk measure, introduced in [5, 6], is a popular notion in particular since the Basel II accord. Some times we want to not only measure the utility of an uncertain random variable but also estimate the utility of its function (see e.g. 2.2). Jensen's inequality will be a useful tool solving this problem.
It is well-known that Jensen's inequality holds true for classical expectation, which, in terms of operator, can be seen as a particular type of monetary utility functions. But with respect to some convex or concave functions, it does not hold true for all monetary utility functions, as stated in our Example 2.1. This suggests a natural question: with respect to which kind of convex or concave functions does it hold true? In this paper, we study this question and give a sufficient and reasonable condition under which Jensen's inequality holds for all monetary utility functions.
1.2 Notations and assumptions
Let be a probability space. Denote by the collection of all real-valued essentially bounded -measurable random variables in . The Definition 1.1 and Remark 1.1 are cited from .
Definition 1.1. A function is called a monetary utility function if it is concave, non-decreasing with respect to the order of , satisfies the normalization condition U(0) = 0 and has the cash-invariance property (U(X + b) = U(X) + b for every and b ∈ ℝ).
Remark 1.1. The normalization U(0) = 0 does not restrict the generality as it may be obtained by adding a constant to U.
2 Jensen's inequality for monetary utility functions
In this section, we will show our main results and give two examples. For proving the results, we need Proposition 2.1 on monetary utility functions.
The proof of Proposition 2.1 is complete.
Now let us introduce the main results of this paper, i.e. Jensen's inequality for monetary utility functions.
Theorem 2.1. Let φ be a convex function on ℝ. Suppose that for anyand. Then for anyand any monetary utility function, we have φ(U(X)) ≤ U(φ(X)).
It is also possible to obtain the Jensen inequality for monetary utility functions with respect to certain concave functions (Theorem 2.2) and prove it by the subgradient inequality in  and (2.2) in Proposition 2.1. As the proof is very similar with the proof of Theorem 2.1, we omit it and just give the result.
Theorem 2.2. Let ψ be a concave function on ℝ. Suppose that for anyor. Then for anyand any monetary utility function, we have ψ(U(X)) ≥ U(ψ(X)).
Then let us illustrate the reasonableness of the conditions on convex and concave functions in Theorems 2.1 and 2.2 through an example. Actually, Jensen's inequality usually is not true for all monetary utility functions even when the related convex or concave function is a linear function.
Thus Jensen's inequality does not holds. So the conditions in Theorems 2.1 and 2.2 are reasonable.
At the end of this paper, let us discuss an application of Jensen's inequality for monetary utility functions.
The authors would like to thank the referees for their detailed comments and valuable suggestions. This research was supported by the National Natural Science Foundation of China (No. 10971220), the FANEDD (No. 200919), and the National Undergraduate Innovation Experiment Project of China (No. 091029030).
- Delbaen F, Peng S, Rosazza Gianin E: Representation of the penalty term of dynamic concave utilities. Finance and Stochastics 2010, 14(3):449–472. 10.1007/s00780-009-0119-7MathSciNetView ArticleMATHGoogle Scholar
- Jouini E, Schachermayer W, Touzi N: Optimal risk sharing for law invariant monetary utility functions. Mathematical Finance 2008, 18(2):269–292. 10.1111/j.1467-9965.2007.00332.xMathSciNetView ArticleMATHGoogle Scholar
- Filipović D, Kupper M: Equilibrium Prices for Monetary Utility Functions. International Journal of Theoretical and Applied Finance(IJTAF) 2008, 11(3):325–343. 10.1142/S0219024908004828View ArticleMathSciNetMATHGoogle Scholar
- Acciaio B: Optimal risk sharing with non-monotone monetary functionals. Finance and Stochastics 2007, 11: 267–289. 10.1007/s00780-007-0036-6MathSciNetView ArticleMATHGoogle Scholar
- Föllmer H, Schied A: Convex measures of risk and trading constraints. Finance and Stochastics 2002, 6(4):429–447. 10.1007/s007800200072MathSciNetView ArticleMATHGoogle Scholar
- Frittelli M, Rosazza Gianin E: Putting order in risk measures. Journal of Banking & Finance 2002, 26(7):1473–1486. [http://www.geocities.ws/smhurtado/RiskMeasures.pdf]View ArticleGoogle Scholar
- Rockafellar RT: Convex Analysis. Princeton: Princeton University Press; 1970.View ArticleMATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.